A Sudden Total Loss of Vision After Routine Cataract Surgery
AbstractWe share our experience of a 50-year-old controlled hypertensive woman who had routine cataract surgery in her left eye. She was given retrobulbar Xylocaine with adrenalin and postoperative gentamycin. She subsequently became blind in the operated eye after developing macular infarction by the first day post operative and optic atrophy by 2 months postoperative. This could have been caused by vascular occlusion in an already compromised artherosclerosed vessels. It could also have been due to gentamyin toxicity. Gentamycin injection given subconjunctivally is known to rarely result in severe retinal toxicity. This case illustrates that even though cataract surgery is considerd a simple routine procedure, and is performed in high volumes, it is not without its blinding complications. We recommend that the use of adrenaline in xylocaine should be used with caution in hypertensive patients and also the routine use of subconjunctival gentamycin injection after cataract surgery should be reviewed and other modes of endophthalmitis prophylaxis be considered.
Articles published in the Ghana Medical Journal may not be published elsewhere without the consent of the publishers. Request for consent for reproduction of material published in the Ghana Medical Journal should be addressed to the Editor-in-Chief. The publisher of this Journal reserves the right of copyright of all articles published in the Journal. It should also be understood by all authors that articles approved for publication in the journal are also deemed for publication online by the publisher.
Ghana Medical Journal is an Open Access journal and applies the Creative Commons Attribution (CC BY) license (Creative Commons Attribution License) 4.0 International. See details on the Creative Commons website (https://creativecommons.org/licenses/by/4.0/) to articles and other content published in the Journal.